Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Midland/Odessa, TX

August 20, 2017Eddy County, Lea County, New Mexico; Loving County, Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood watch at Aug 20, 2017, 10:08 AM MDT for Eddy County, Lea County, New Mexico; Loving County, Ward County, Winkler County, Texas. It took effect at Aug 20, 2017, 12:00 PM MDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2017, 10:08 AM MDT (16:08 UTC)
In effect from
Aug 20, 2017, 12:00 PM MDT
Expired
Aug 21, 2017, 7:44 AM MDT
In force
20 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Lea County, NM, Loving County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WGUS64 KMAF 201608
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
1108 AM CDT Sun Aug 20 2017

...Flash Flood Watch for Eddy and Culberson Counties through
tonight...

.An weak upper trough will approach the higher terrain of west
Texas and southeast New Mexico this afternoon and tonight
resulting in increasing thunderstorm activity, particularly in the
Guadalupe Mountains and western Culberson County. Abundant
monsoonal moisture and slow thunderstorm movement could bring
excessive rainfall to parts of this area resulting in the threat
of flash flooding.

NMZ027-028-TXZ057-258-210015-
/O.NEW.KMAF.FF.A.0003.170820T1800Z-170821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
1108 AM CDT Sun Aug 20 2017 /1008 AM MDT Sun Aug 20 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Watch for portions of southeast New Mexico and 
  southwest Texas, including the following areas, in southeast 
  New Mexico, Eddy County Plains and Guadalupe Mountains of Eddy 
  County. In southwest Texas, Guadalupe Mountains and Van Horn 
  and Highway 54 Corridor. 

* Through Monday morning

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams in western Eddy and
  Culberson Counties as well as urbanized areas including
  Carlsbad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

05
3 follow-up statements
520 
WGUS64 KMAF 202330
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
630 PM CDT Sun Aug 20 2017

...Flash Flood Watch in effect along and west of a line from Tatum
to Wink to Alpine to Presidio through tonight...

.An weak upper trough and disturbance will approach the higher 
terrain of west Texas and southeast New Mexico tonight resulting 
in increasing thunderstorm activity, particularly across the 
Guadalupe and Davis Mountains and adjacent plains. Abundant 
monsoonal moisture and slow thunderstorm movement could bring 
excessive rainfall to parts of this area resulting in the threat 
of flash flooding.

NMZ029-033-034-TXZ058>060-067-074-079-080-211200-
/O.EXA.KMAF.FF.A.0003.000000T0000Z-170821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Lea County-Central Lea County-Southern Lea County-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, Presidio, 
and Marfa
630 PM CDT Sun Aug 20 2017 /530 PM MDT Sun Aug 20 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

* Through Monday morning

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams. Urban flash 
  flooding will also be possible within cities and towns.

* Dont drive into areas where water covers the road. The water may
  be deeper than it appears and less than a foot of rushing water
  can float many vehicles. If you encounter water flowing across a
  roadway, turn around, don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NMZ027-028-TXZ057-258-211200-
/O.CON.KMAF.FF.A.0003.000000T0000Z-170821T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Van Horn, Guadalupe Mountains NP, 
and Pine Springs
630 PM CDT Sun Aug 20 2017 /530 PM MDT Sun Aug 20 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

* Through Monday morning

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams. Urban flash
  flooding will also be possible within cities and towns. 

* Dont drive into areas where water covers the road. The water may
  be deeper than it appears and less than a foot of rushing water
  can float many vehicles. If you encounter water flowing across a
  roadway, turn around, don't drown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

rhluchan
670 
WGUS64 KMAF 210856
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
356 AM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST NEW MEXICO... 
THE VAN HORN REGION... DAVIS MOUNTAINS... AND MARFA PLATEAU 
INTO THIS MORNING...

.Circulation between an upper trough to the west and a ridge
centered to the east allowing copious amounts of Pacific
moisture to flow over the area. This combined with weak 
disturbances and good low level Gulf moisture will create 
the potential for heavy rain.  Heavy rain fell over parts of
the watch area yesterday and overnight so the watch has been
extended to 9 am mdt/10 am cdt.  Additional storm development
will be possible in the afternoon.

NMZ027>029-033-034-TXZ057>060-067-074-079-080-258-211500-
/O.EXT.KMAF.FF.A.0003.000000T0000Z-170821T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Van Horn, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, 
Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs
356 AM CDT Mon Aug 21 2017 /256 AM MDT Mon Aug 21 2017/

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

The Flash Flood Watch is now in effect for

* Until 10 AM CDT /9 AM MDT/ this morning

* Heavy rainfall enhanced by terrain will result in the threat of
  flash flooding of arroyos and small streams. Urban flash 
  flooding will also be possible within cities and towns.

* Dont drive into areas where water covers the road. The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles. If you encounter water flowing 
  across a roadway, turn around, don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
131 
WGUS64 KMAF 211344
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
844 AM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH HAS BEEN CANCELLED...

.The threat of heavy rainfall has ended across the area this
morning. Thus, the flash flood watch has been cancelled.

NMZ027>029-033-034-TXZ057>060-067-074-079-080-258-211445-
/O.CAN.KMAF.FF.A.0003.000000T0000Z-170821T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, 
Van Horn, Pecos, Mentone, Kermit, Monahans, Alpine, Fort Davis, 
Presidio, Marfa, Guadalupe Mountains NP, and Pine Springs
844 AM CDT Mon Aug 21 2017 /744 AM MDT Mon Aug 21 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
west Texas has been cancelled. While there continue to be a few
lingering showers, the threat of heavy rainfall and flash flooding
has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 9:57 AM MDT, 11 minutes earlier.

Area forecast discussion, Aug 20, 9:57 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1057 AM CDT Sun Aug 20 2017

.UPDATE...
Issuing Flash Flood Watch for Eddy and Culberson Counties 18Z
today through 12Z Monday.

&&

.DISCUSSION...
Deep southerly monsoonal flow over higher terrain has brought
precipitable water values in excess of 1.50" to that area today.
Upper low over southwest New Mexico this morning to lift northeast
dragging weak trough into western part of area this afternoon and
evening. Combined with good daytime heating and upslope southeast
flow, this area will be favored for thunderstorm development this
afternoon and tonight. The presence of deep moisture along with
the relatively slow movement of any thunderstorms that develop
could bring heavy rainfall, resulting in the threat of flash
flooding across Eddy and Culberson Counties.

&&

.PREV DISCUSSION... /issued 607 AM CDT Sun Aug 20 2017/

AVIATION...
12Z TAF issuance.

No major aviation concerns most of the next 24 hours, VFR conditions
look to persist at all terminals. Thunderstorms are expected to
increase across far western portions of southeast NM and west TX
today, potentially affecting CNM by this afternoon. For now, have
included TEMPO TS at CNM. Otherwise, will continue to monitor radar
trends and amend if needed. Brief gusty and erratic winds as well as
decreased vis can be expected with any storm.

PREV DISCUSSION... /issued 427 AM CDT Sun Aug 20 2017/

DISCUSSION...
Upper ridge center over TX with High pressure extending from AZ
eastward to the Atlantic.  An upper trough over CA is expected to
develop into a cut off low before weakening later in the week and
rolling over the top of the ridge.  After it passes the ridge will
build back across the Western US.

Looking at a few more days of near normal high temperatures in the
mid 90s before a weak cold front sags down into the area midweek.
May see highs down into the 80s Wednesday and Thursday before warming
back into the 90s next weekend.  Clouds cover much of the region
this morning except for parts of the east and are helping to hold up
overnight temps.  Lows will continue in the 60s and 70s.

Had some nocturnal showers over the Trans Pecos early this morning
with storms over parts of SE NM.  Not only have high dewpts into the
70s this morning over the west but aloft pacific moisture is getting
funneled between the upper low to the west and the high to the east.
Have increased pops today and tonight out west... main concern will
be potential for locally heavy rain.  However the heaviest rain is
expected to be west of the region.  Expect storms to stay mainly
over the west again Monday but spread farther eastward on Tuesday.
On Wednesday and Thursday surface wind will be easterly and keep
expect rain chances to continue as boundary may become focus.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     95  72  94  73 /  10  10  10  10
Carlsbad                       92  68  90  69 /  30  40  30  10
Dryden                         98  73  98  74 /  10  10  10  10
Fort Stockton                  95  70  94  71 /  10  10  10  10
Guadalupe Pass                 85  64  82  65 /  40  50  40  10
Hobbs                          90  67  88  68 /  10  20  20  10
Marfa                          87  62  88  63 /  20  30  30  10
Midland Intl Airport           95  72  94  73 /  10  10  10  10
Odessa                         94  71  94  72 /  10  10  10  10
Wink                           96  70  95  72 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/05
Hazardous weather outlook, Aug 20, 2:33 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Sun Aug 20 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
333 AM CDT Sun Aug 20 2017 /233 AM MDT Sun Aug 20 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today, mainly across western areas of
southeast New Mexico and west Texas. The main concern with any storm
will continue to be locally heavy rainfall potentially leading to
areas of localized flash flooding. In addition, storms may also be
accompanied by frequent lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances continue mainly for the western areas the next
couple of days however the probability for widespread hazardous
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:52 PM MDTAreal Flood AdvisoryMAFLea3 hr
Aug 20, 5:44 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Aug 20, 3:12 PM MDTAreal Flood AdvisoryMAFWinkler3 hr
Aug 20, 3:58 PM MDTAreal Flood AdvisoryMAFPecos, Reeves3 hr

Nearby

Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.